Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2002, 3:38 PM CDT for Decatur County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:38 PM CDT (20:38 UTC)
- Expired
- Apr 28, 2002, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Decatur County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:45 PM CDT | Hail 1 | Decaturville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
281 WUUS54 KMEG 282038 SVRMEM TNC039-282115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 337 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN TENNESSEE * UNTIL 415 PM CDT. * AT 334 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER DECATURVILLE...MOVING SOUTHEAST AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 415 PM CDT INCLUDE... DECATURVILLE... .HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3566 8820 3543 8824 3540 8798 3564 8804
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 28, 2:00 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 200 PM CDT SUN APR 28 2002 VERY ISLD SHRA SHOWING UP ALONG COLD FRONT AND ALONG APPARENT PRE-FRONTAL BOUNDARY THIS AFTN. SO FAR...ALL THE HEAVY WX HAS BEEN NE OF CWFA. FRONT IS MAKING SLOW...BUT STEADY PROGRESS THROUGH AREA...JUST NORTH OF I-40 AT 19Z. SHOULD BE THRU MEM/MKL BY ZONE ISSUANCE. PROBABLY WILL BE ABLE TO CANCEL TOR WATCH FOR CARROLL AND HENRY CO. EARLY...FRONT ALMOST THROUGH BOTH COUNTIES AT 19Z. THIS LEAVES CLR/CLRNG AND COOLER FOR TONIGHT...MOSTLY SUNNY AND MILD TOMORROW. THEN THE UNCERTAINTY BEGINS. FRONT PROGGED TO RETURN AS WARM FRONT...PUSHING THRU AREA MONDAY NIGHT AND TUESDAY. GIVEN STRONG SFC/LOW LEVEL FLOW AND HIGH THETA-E AIRMASS TO THE SOUTH... WAA PRECIP WILL DEVELOP. BEST CHANCE IS DURING DAY ON TUESDAY... ESPECIALLY NORTH...THOUGH WILL ALSO INCLUDE SLT CHC POPS FOR MONDAY NIGHT AND TUESDAY NIGHT...SIMILAR TO PREVIOUS FORECAST. EXPECT THAT FRONT WILL BE NORTH OF AREA BY TUESDAY NIGHT...WHEN SFC WAVE NUMBER ONE CAUSES HEAVY RAIN NORTH AND EAST OF CWFA. AM LEAVING WEDNESDAY DRY AT THIS POINT. WE SHOULD BE SAFELY IN WARM SECTOR...WITH MAXES AOB 80 MOST AREAS. FRONTAL WAVE PROGGED TO MOVE ACROSS...BUT PROBABLY NOT UNTIL WED NIGHT. ALTHOUGH I THINK BEST CHANCE IS IN OUR NRN COUNTIES...WILL BLANKET CHC POPS EVERYWHERE DUE TO UNCERTAINTY. LEAVING CHC POPS IN FOR THURSDAY AS FRONT COMES THROUGH THURSDAY OR THURSDAY NIGHT. AVN APPEARS TO STILL BE 6 HOURS OR SO TOO FAST. TEMPWISE...GUIDANCE IN REASONABLE AGREEMENT. WILL BE RAISING MAXES TUESDAY MANY AREAS AS FROPA WILL OCCUR EARLY IN THE DAY. WILL NOT RAISE AS HIGH AS GUIDANCE THOUGH. WILL ALSO COMPROMISE BETWEEN MODELS ON TUESDAY POPS. REST OF SHORT TERM GUIDANCE IS REASONABLE. NEXT FEW DAYS WILL NEED TO BE WATCHED...WHEREVER THE FRONT IS... HEAVY RAIN WILL BE POSSIBLE ALG/NORTH OF IT (A SCENARIO WE ARE ALREADY ALL TOO FAMILIAR WITH). AT THIS POINT...WORST LOOKS TO BE NORTH AND EAST OF THE AREA THOUGH. COOL HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON FRIDAY AND SITS OVERHEAD THROUGH THE WEEKEND. NEXT WEEKEND AT THIS POINT LOOKS EXCELLENT...WITH COOLER TEMPS AND DRY CONDITIONS. SRLY FLOW MAY REESTABLISH BY THE END OF THE WEEKEND. JE/23 PRELIM DIGITS... MEM 57/78/62/82/68/83 103421 MKL 50/76/55/76/67/79 102521 JBR 51/76/58/78/65/79 102521 TUP 58/78/60/83/67/83 ?13421 .MEG...NONE.
In the hours before
Special weather statement, Apr 28, 2:57 PM CDT, 41 minutes before
TNZ004-021-282030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 257 PM CDT SUN APR 28 2002 ...TORNADO WATCH 167 FOR HAS BEEN CANCELLED FOR PORTIONS OF WEST TENNESSEE... TORNADO WATCH NUMBER 167 HAS BEEN CANCELLED FOR THE FOLLOWING WEST TENNESSEE COUNTIES... HENRY AND CARROLL. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:31 AM CDT | Tornado Warning | MEG | Lake | 29 min |
| Apr 28, 2:42 AM CDT | Tornado Warning | MEG | Obion | 33 min |
| Apr 28, 3:14 AM CDT | Tornado Warning | MEG | Weakley | 46 min |
| Apr 28, 3:23 AM CDT | Tornado Warning | MEG | Dyer | 52 min |
| Apr 28, 3:34 AM CDT | Tornado Warning | MEG | Henry | 41 min |
| Apr 28, 3:56 AM CDT | Tornado Warning | MEG | Gibson | 49 min |
| Apr 28, 4:23 AM CDT | Tornado Warning | MEG | Carroll | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.